Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS Grand Forks, ND

July 4, 2017Cass County, North Dakota; Clay County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2017, 11:10 PM CDT for Cass County, North Dakota; Clay County, Minnesota. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2017, 11:10 PM CDT (04:10 UTC)
Expired
Jul 5, 2017, 12:00 AM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:10 PM CDTHAIL 13 Nw Argusville, ND
Jul 4, 11:15 PM CDTHAIL 1Argusville, NDSEVERAL MINUTES OF HAIL FELL IN ARGUSVILLE. MOSTLY DIME SIZED OR LESS WITH A FEW UP TO QUARTER SIZED.
Jul 4, 11:25 PM CDTHAIL 1.753 N Harwood, NDHEAVY RAIN WITH OCCASIONAL LARGE HAIL. HAIL VERY SOFT.
Jul 4, 11:45 PM CDTTSTM WND GST 563 Nnw Fargo, NDPEAK WINDS MEASURED AT THE FARGO AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 6:03 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2651 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS53 KFGF 050410
SVRFGF
MNC027-NDC017-050500-
/O.NEW.KFGF.SV.W.0068.170705T0410Z-170705T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1110 PM CDT TUE JUL 4 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clay County in northwestern Minnesota...
  Northeastern Cass County in southeastern North Dakota...

* Until midnight CDT.

* At 1109 PM CDT, a severe thunderstorm was located over Brooktree
  Park, or 9 miles northwest of Fargo, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Reile's Acres around 1115 PM CDT. 
  Northeastern Fargo and Georgetown around 1125 PM CDT. 
  North River around 1130 PM CDT. 
  Oakport and Kragnes around 1135 PM CDT. 
  Moorhead around 1140 PM CDT. 

This includes Interstate 29 between mile markers 68 and 84.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4692 9701 4714 9702 4713 9662 4688 9659
TIME...MOT...LOC 0409Z 275DEG 15KT 4700 9691 

HAIL...1.25IN
WIND...60MPH
 
$$

Gust
2 follow-up statements
513 
WWUS53 KFGF 050430
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1130 PM CDT TUE JUL 4 2017

MNC027-NDC017-050500-
/O.CON.KFGF.SV.W.0068.000000T0000Z-170705T0500Z/
Clay MN-Cass ND-
1130 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN CLAY AND NORTHEASTERN CASS COUNTIES...

At 1129 PM CDT, a severe thunderstorm was located near Harwood, or 9 
miles north of Fargo, moving east at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Harwood around 1130 PM CDT. 
  Reile's Acres around 1135 PM CDT. 
  Northeastern Fargo and Georgetown around 1140 PM CDT. 
  Oakport and North River around 1145 PM CDT. 
  Kragnes around 1150 PM CDT. 

This includes Interstate 29 between mile markers 68 and 84.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4692 9701 4714 9702 4713 9662 4688 9659
TIME...MOT...LOC 0429Z 284DEG 18KT 4701 9688 

HAIL...2.50IN
WIND...60MPH
 
$$

Gust
671 
WWUS53 KFGF 050501
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1201 AM CDT WED JUL 5 2017

MNC027-NDC017-050511-
/O.EXP.KFGF.SV.W.0068.000000T0000Z-170705T0500Z/
Clay MN-Cass ND-
1201 AM CDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND
NORTHEASTERN CASS COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northwestern Minnesota...and southeastern North Dakota.

LAT...LON 4692 9701 4714 9702 4713 9662 4688 9659
TIME...MOT...LOC 0501Z 275DEG 15KT 4700 9670 

$$

Gust

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:15 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 4, 9:15 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
915 PM CDT Tue Jul 4 2017

.UPDATE...
Issued at 905 PM CDT Tue Jul 4 2017

Line of pulse severe storms has developed across the area over the
last 3 hours with the strongest storms now stretching northeast
from around Mayville to Thief River Falls. Expecting activity to
continue to the southeast with a decreasing overall severe threat
as convective inhibition increases with sundown. Forecast updates
are minor with tweaks to match current obs.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 231 PM CDT Tue Jul 4 2017

Main challenge tonight will be thunderstorms. Latest high
resolution guidance still develops storms in the 4-5 pm time frame
over the northern Red River Valley, then drops them SSE through
the evening. Looking at the SPC meso page, the northern valley
is closer to the better 0-6km bulk shear, at roughly 30 knots.
Values decrease moving southward, more in the 20-25 knot range at
most. Temps have risen in the mid 80s to lower 90s region wide,
with dew points in the mid 60s to low 70s. SPC meso page shows sfc
based CAPE values in the 4000-4500 J/kg range, but some CIN
remaining. 700mb temps are about 9-10C over central ND near the
boundary, so that is why not much is happening yet.

Still expecting the window for storms in GF/EGF to be from 6-9 pm
and for the FM area to be from 8-11 pm. Once the storms develop,
will see if this timing stills hold true. If so, storms may
impact later evening outdoor holiday events across the southern
half of the FA, while the north may be done by then. Looking ahead
into Wednesday, it appears the boundary will sag southward to the
fringes of the southern and southeast FA. Depending on where
exactly this boundary sets up and how much heating occurs after
the early morning clouds, there could be strong storms around
again. SPC has the entire area in a marginal risk, but will focus
more on this potential after tonights event is done.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 231 PM CDT Tue Jul 4 2017

More storm chances for the beginning of the period will be the main
concern for the end of the week and through the weekend.

Global models are coming into better agreement with storm potential
for the Wednesday night/early Thursday time frame. A weak surface
trough with some upper level support looks to be the main forcing
mechanism for convective development by Wednesday evening and
tracking east-southeastward into Thursday morning. Instability looks
to be fairly decent (1500-2500 J/kg) given the time of day with
shear profiles a bit more favorable (35-45 kts) than Tuesday's
event. Therefore, agree with SPC's thinking of a marginal
risk/borderline slight risk is reasonable at this time.

Following any lingering precipitation chances early Thursday, the
rest of the week looks to be relatively dry and quiet. Models
continue to diverge on their synoptic features for the weekend with
the GFS bringing precipitation chances back to the area on Saturday
while the ECMWF and Canadian remain dry. The same goes for any
chances early in the new work week with the ECMWF holding on to its
high and dry solution.

Temperatures will cool down just a bit following the Wednesday
night/Thursday system with highs on Friday back down into the 70s
area wide while ranging from the upper 70s to mid 80s for the
remainder of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 609 PM CDT Tue Jul 4 2017

Thunderstorms are expected to from along a line from GFK to the
southwest in the next 2 hours. This activity is expected to move
to the southeast over the next 6 hours with VFR conditions
hereafter.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Godon
LONG TERM...Lee
AVIATION...JK
Hazardous weather outlook, Jul 4, 5:15 AM CDT, 17 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
515 AM CDT Tue Jul 4 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
515 AM CDT Tue Jul 4 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A weak surface trough will move into eastern North Dakota this
afternoon. Thunderstorms will most likely develop in southern
Manitoba and move into northeastern North Dakota...then spread
south along the front. Isolated severe storms with hail up to 2
inches in diameter and winds up to 70 mph are possible. The threat
for tornadoes is low, but possible. Coverage of these storms will
be isolated and begin to decay by late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms to develop late Wednesday
night into Thursday morning. No hazardous weather is expected
the remainder of the week beyond noontime Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

Speicher

In the hours before

Local storm report, Jul 4, 8:55 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             4 W HANNAFORD           47.31N 98.27W
07/04/2017  E2.50 INCH       GRIGGS             ND   PUBLIC

            BROKEN WINDOWS REPORTED. SOCIAL MEDIA REPORT.

&&

WBARRETT
Local storm report, Jul 4, 9:13 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
913 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             8 NE STEPHEN            48.53N 96.75W
07/04/2017  E2.50 INCH       MARSHALL           MN   BROADCAST MEDIA

            PHOTO AND REPORT POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jul 4, 9:59 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
959 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             2 NNW LEAL              47.13N 98.33W
07/04/2017  E1.00 INCH       BARNES             ND   PUBLIC

&&

WBARRETT
Local storm report, Jul 4, 10:01 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1001 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             5 E BUXTON              47.60N 96.99W
07/04/2017  E2.00 INCH       TRAILL             ND   TRAINED SPOTTER

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jul 4, 10:24 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1024 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             4 SSW SIBLEY            47.16N 98.00W
07/04/2017  E1.75 INCH       BARNES             ND   BROADCAST MEDIA

            HAIL NEAR WEST END OF LAKE ASTABULA AND SIBLEY CROSSING.
            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&

GGUST
Local storm report, Jul 4, 11:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 ENE CROOKSTON         47.80N 96.53W
07/04/2017  E1.50 INCH       POLK               MN   TRAINED SPOTTER

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. HAIL BETWEEN
            GENTILLY AND CROOKSTON... ALONG THE BYPASS. TIME
            ESTIMATED BASED ON RADAR.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:08 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele52 min
Jul 4, 7:34 PM CDTSpecial Weather StatementFGFGrand Forks26 min
Jul 4, 7:40 PM CDTSpecial Weather StatementFGFTraill35 min
Jul 4, 7:54 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill51 min
Jul 4, 8:17 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele, Traill25 min
Jul 4, 8:25 PM CDTSevere Thunderstorm WarningFGFGrand Forks35 min
Jul 4, 8:41 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Traill19 min
Jul 4, 8:58 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Traill47 min
Jul 4, 9:20 PM CDTSevere Thunderstorm WarningFGFBarnes42 min
Jul 4, 9:47 PM CDTSevere Thunderstorm WarningFGFTraill58 min
Jul 4, 9:56 PM CDTSevere Thunderstorm WarningFGFSteele, Traill64 min
Jul 4, 10:31 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele44 min
Jul 4, 10:43 PM CDTSevere Thunderstorm WarningFGFCass, Traill62 min
Jul 4, 7:45 PM CDTSevere Thunderstorm WarningFGFLake of the Woods45 min
Jul 4, 9:25 PM CDTSevere Thunderstorm WarningFGFPolk35 min
Jul 4, 10:14 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods61 min
Jul 4, 10:41 PM CDTSevere Thunderstorm WarningFGFNorman, Polk35 min
Jul 4, 11:24 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard45 min
Jul 4, 11:52 PM CDTSevere Thunderstorm WarningFGFClay53 min
Jul 5, 12:54 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin45 min
Jul 5, 1:56 AM CDTSpecial Weather StatementFGFOtter Tail34 min
Jul 5, 2:26 AM CDTSpecial Weather StatementFGFDouglas49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.